Toxic effects of phenothiazines on the eye

@article{Boet2004ToxicEO,
  title={Toxic effects of phenothiazines on the eye},
  author={D J Boet},
  journal={Documenta Ophthalmologica},
  year={2004},
  volume={28},
  pages={1-69}
}
  • D. J. Boet
  • Published 1 July 1970
  • Medicine, Biology
  • Documenta Ophthalmologica
SummaryPublications about the retinotoxic action of phenothiazine derivatives led the author to undertake an ophthalmological investigation in two psychiatric hospitals in The Netherlands.The pharmacological actions of phenothiazine preparations are listed and a survey of the phenothiazine derivatives which are at present in use is given.Some retinotoxic substances are discussed and a survey is given of the literature on the ocular complications of phenothiazine therapy.The eyes of 561 patients… 
Ocular adverse effects of common psychotropic agents
TLDR
Typical antipsychotics, TCAs, lithium, benzodiazepines, carbamazepine, topiramate and SSRIs appear to produce most of the currently recognized ocular problems.
Electro-ophthalmology and side-effects of drugs
TLDR
Electro-ophthalmology is of help when the diagnosis is doubtful and the patients themselves are aware of the onset of ethambutol because a decrease in visual acuity and a central scotoma are early and reversible symptoms.
Oxidative Stress Plays an Important Role in the Pathogenesis of Drug-Induced Retinopathy
  • S. Toler
  • Biology, Medicine
    Experimental biology and medicine
  • 2004
TLDR
Data are reviewed that suggest that indomethacin, tamoxifen, thioridazine, and chloroquine all produce retinopathies via a common mechanism—they produce ocular oxidative stress.
Macular Findings of Patients on Pentosan Polysulfate Sodium.
TLDR
A retrospective study of a larger patient pool at one large tertiary retina practice was undertaken to evaluate patients taking PPS and their macular findings, finding Pentosan polysulfate sodium may be the cause of macularFindings in a small percentage of patients referred to a tertiaries retina practice.
Scleral Discoloration Because of Minocycline Use: A Case Report and Review of the Literature.
TLDR
Minocycline-induced scleral hyperpigmentation, combined with ear and fingernail discoloration that developed after over 15 years of use for rosacea in a 78-year-old male with multiple medical comorbidities is highlighted.
Unifying Mechanism for Eye Toxicity: Electron Transfer, Reactive Oxygen Species, Antioxidant Benefits, Cell Signaling and Cell Membranes
Eye toxicity comprises an important part in the category of insults to major organs. There is considerable literature comprising industrial chemicals, atmospheric pollutants, metals, pesticides,
Electrodiagnostic procedures in drug-induced ocular diseases
Modern electrophysiological methods like electro-oculography (EOG), electroretinography (ERG) and visually evoked cortical responses (VER) enable us to determine objectively the localization and the
Development and Validation of U V Spectrophotometric Method for Determination of Trifluoperazine Hydrochloride in bulk and Pharmaceutical Dosage Form
A new simple, rapid, accurate, sensitive and precise spectrophotometric method for the determination of trifluoperazine hydrochloride in bulk and capsule dosage form .pharmaceutical formulations is
...
1
2
...

References

SHOWING 1-10 OF 143 REFERENCES
Ocular manifestations of chronic phenothiazine derivative administration.
TLDR
It has become evident that, in contradistinction to these reversible complications, there are late, cumulative, and possibly permanent changes arising after long-term administration of large doses of chlorpromazine.
EXPERIMENTAL INVESTIGATION OF THE MORPHOGENESIS OF CHLOROQUINE RETINOPATHY.
TLDR
The widening use of chloroquine in the treatment of lupus erythematosus and rheumatoid arthritis has been characterized by higher doses and prolonged therapy, as opposed to the former short-term, low dosage used in malaria.
A CLINICAL STUDY OF PIGMENTARY CHANGE IN CORNEA AND LENS IN CHRONIC CHLORPROMAZINE THERAPY.
TLDR
The most serious ocular side effect occurring with a phenothiazine derivative administration is a pigmentary retinopathy with visual loss, but this complication apparently is limited to piperidyl derivatives such as NP-207 with a narrow therapeutic-toxic range and thioridazine hydrochloride which is claimed to be safe if administered in amounts of less than 800 mg daily.
The ocular toxic findings with prolonged and high dosage chlorpromazine intake.
TLDR
Prolonged chlorpromazine therapy has been used extensively in the Provincial Mental Institution, at Essondale, BC, since 1956, and examination was especially directed to the pigmentation of the skin of the face, lids, and the conjunctiva.
CORNEAL AND LENS CHANGES AFTER PROLONGED TREATMENT WITH CHLORPROMAZINE
TLDR
The present investigation included 27 schizophrenic patients aged 17 to 66, the majority being between 20 and 40 years old:t:s).
A NEW AND UNUSUAL REACTION TO CHLORPROMAZINE.
TLDR
A photosensitive manifestation which differs from those previously reported is reported, which is most prominent over the bulbous portion of the nose.
The effect of chlorpromazine on oculocutaneous pigmentation in the guinea pig.
TLDR
The object of the present work was to attempt to reproduce the oculocutaneous pigmentation in the guinea pig, to elucidate the cause of the pigmentary defect and if possible the exact chemical nature ofThe pigment.
Pigmentary retinopathy in patients receiving high doses of a new phenothiazine.
TLDR
It was demonstrated in experimental animals that intravenous injection of sublethal doses of diphenylthiocarbazone (Dithizon) caused diabetes and a type of retinopathy similar to that from iodate.
OCULAR CHANGES PRODUCED BY CHLORPROMAZINE
TLDR
Experimental evidence suggests that the drug has its main site of action in the brain stem, and the drug probably blocks the transmission in the monoaminergic neurons, acting as a receptor blocker.
RETINAL PIGMENTATION IN A PATIENT RECEIVING THIORIDAZINE.
  • A. Scott
  • Medicine
    Archives of ophthalmology
  • 1963
Thioridazine (Mellaril) has been advertised as one of the safest tranquilizers. Nevertheless, nine cases of retinal pigmentation following its use have been reported. 1-8 The clinical picture is
...
1
2
3
4
5
...